Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 176, NWS Indianapolis, IN

July 26, 2023Morgan County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 26, 2023, 1:17 AM EDT for Morgan County, Putnam County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 1:17 AM EDT (05:17 UTC)
Expired
Jul 26, 2023, 1:45 AM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2899 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2899 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:56 AM EDT, 21 minutes earlier.

Area forecast discussion, Jul 26, 12:56 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1256 AM EDT Wed Jul 26 2023

.Mesoscale Update...
Issued at 1256 AM EDT Wed Jul 26 2023

Current radar imagery depicts a cluster of severe thunderstorms just
across the state line in Eastern Illinois. These storms have taken
advantage of a favorable parameter space along an instability
gradient and a strengthening nocturnal LLJ to sustain themselves.
Storm tops are quite impressive with these cells, as are the various
storm environment parameters. A steep gradient in theta-e advection
and surface instability overlays nicely on top of an area of lower
level frontogenesis. In addition to this, the 850mb jet is favorably
oriented perpendicularly with the parent boundary responsible for
this convection. Given the freezing levels around 14000 ft and the
nearly 1800 J/kg of MUCAPE indicated in the latest Indianapolis
ACARS sounding, a hail threat could persist into the early hours of
the morning as these storms push eastward into west-central Indiana
at 25mph. The presence of midlevel dry air and 0-3km shear values
greater than 30kts could also support an isolated damaging wind
threat as well. These storms have a history of producing both wind
damage and hail from 1.00 to 2.50 inches in diameter over Illinois,
but they have also been cycling downward in intensity over the past
hour.

Additional storms have fired along a line from Terre Haute to
Louisville, Kentucky. A few of these storms may take advantage of
the favorable environment in this sector to become strong to severe.
Large hail and damaging winds appear to be the most likely hazards
with these cells given the environment. Trends in upscale growth and
storm organization will need to be monitored closely in the coming
hours, as forecast guidance has been struggling with the longevity
of this convective activity.

&&

.Forecast Update...
Issued at 1005 PM EDT Tue Jul 25 2023

An increasing LLJ has allowed for enough lift for scattered
convection to initiate just west of the Indiana border. This should
continue to move SSE as it taps into the better dynamics aloft. Most
thunderstorms should remain sub-severe, but an isolated large hail
stone or damaging wind gust cannot be ruled out given high storm
tops and a deep instability profile as observed currently over
central IL.

Otherwise expect isolated showers and thunderstorms along the
instability gradient overnight, with an increase in cloud cover.
Cold pool induced subsidence should help remove some of the
instability in the wake of showers, reducing changes in SW IN after
06Z.

Grid updates are out.

&&

.Short Term...(This evening through Wednesday Night)
Issued at 303 PM EDT Tue Jul 25 2023

...Strong to Severe Storms Late Wednesday...

Rest of Today and Tonight.

As of early this afternoon, diurnally driven cu is limited to just
the southern counties with areas to the north too dry to reach
convective temperatures. Haze from Canadian wildfires is also
slightly limiting the warming across the northern counties which is
further reducing the potential for the cu field to build. No
precipitation is expected through the evening hours with no forcing
aloft and a much drier airmass compared to the last few days.

An isolated shower or storm is possible towards midnight ahead of
the most robust upper level shortwave that we've seen in over a
week, but think the primary threat will be after midnight as the
better forcing aloft arrives.  Stronger winds during the late
overnight hours will limit fog formation compared to how conditions
have evolved over the last few days.  The afternoon haze should
improve during the overnight hours with southerly flow helping to
clear things out.

Wednesday.

The upper level low will move from Wisconsin across Lake Michigan
during the daytime hours. A weak front associated with the upper
level low pressure system will pass through during the daytime hours
with the majority of the storms north of the forecast area into
northern Indiana and Michigan.  A few residual showers from the late
overnight hours will continue to progress east during the morning.
Skies will remain cloudy across the north through the morning, but
drier air moving in should clear things out by the early afternoon.
The severe threat later in the day will be highly dependent on how
quickly the skies clear and how warm it ends up being by the late
afternoon.  A 35-45kt 850mb LLJ will begin to ramp up during the
early afternoon hours which will help to saturate the boundary layer
with much drier air above 700mb.

The severe threat is both low confidence and conditional for the
evening into overnight hours. Model soundings show a ton of dry air
through the column with the instability generally elevated outside of
a brief window during the early evening hours. Various scenarios for
the  late afternoon and evening are as follows with scenario 1 being
the most likely outcome:

Scenario 1 : Early morning convection moves across western Indiana
with cloudy to mostly cloudy skies across the northern counties
through the early afternoon. The next round of storms moves across
northern Illinois into Michigan with little impacts during the
afternoon and evening hours, but an outflow boundary from the storms
interacts with the weak frontal passage to produce strong to severe
elevated storms after 00Z through 06Z.  The overall threat is low
with only a few strong to severe storms.

Scenario 2 : The morning convection is not quite as robust which
allows for a better thermal profile during the afternoon and
evening. The northern Illinois storms in the afternoon and evening
then have a more southern trajectory as they grow upscale with a
potential wind producing MCS across north central Indiana during the
late afternoon and evening hours. This scenario would have a higher
end severe potential with both large hail and damaging winds.

Scenario 3 : The early morning convection creates outflow boundaries
which end up becoming more robust earlier into the afternoon, but
generally not growing upscale due to the lack of better shear. This
would create similar conditions to the recent storms with a few
strong to severe storms during the afternoon and evening.

Scenario 2 and 3 are not as likely due to how dry the air above the
boundary layer will be.  The NAM is the only model producing
sufficient instability for the higher end severe threat, but that is
due to the mid 70 degree dewpoints that don't look reasonable at
this time without much better moisture advection.  Will continue to
monitor forecast trends, but confidence on the severe threat is low.

Wednesday Night.

A weak front associated with the upper level low pressure system
will pass through during the overnight hours with isolated to
scattered convection along and ahead of the weak front. Overnight
weather conditions will be heavily dependent on how conditions
evolve during the day, so see the listed scenarios above for more
information on the early overnight weather. Flow through the column
will generally be northwesterly through the night with skies
gradually clearing and only minimal threats for fog.

&&

.Long Term...(Thursday through Tuesday)
Issued at 303 PM EDT Tue Jul 25 2023

* Hottest temperatures of the season thus far in store late week.

* Storms possible Friday night into Saturday night as cool front
  moves through the region.

The story of the latter part of the work week continues to be
significant heat - the hottest temperatures thus far in a season
that has been fairly mild by central Indiana standards.

A broad upper level ridge centered over the Four Corners
region/southern High Plains late in the week will extend eastward
into the area, although we look to remain towards the eastern
periphery of the ridge.

Model 850 mb temperatures in excess of 20C, perhaps as warm as 25-
26C, as well as Euro EFI/Shift of Tails and other ensemble
standardized anomaly data, suggest significantly anomalous heat late
in the work week. Highs Thursday and Friday are likely to reach well
into the 90s across much of central Indiana. While this is not
unusual for the area, it has not happened thus far this summer, so
it will be a bit of a depth-of-summer wake up call.

That said, have lowered blend numbers a bit, particularly on Friday.
The recent moderation in drought conditions, along with the
significant low level humidity, and known model warm biases,
particularly among the GFS/GEFS, suggest the NBM numbers are too
warm, and the 100 degree highs depicted in the west Friday appear
unlikely. We still appear likely to reach the low to mid 90s on
Thursday, and the mid to upper 90s across the area on Friday, which
will combine with dewpoints as high as the low 70s to produce peak
heat index values as high as 100-106. This may eventually
necessitate a heat advisory for some portions of central Indiana.
The anticipated cool front passage early in the weekend will allow
temperatures to moderate back closer to just above seasonal normals,
particularly late in the weekend into early next week.

Despite a hot and quite humid airmass, the lack of forcing
mechanisms, a significant midlevel capping inversion (700 mb temps
10-12C), and significant dry air aloft will act to suppress
convective potential from Thursday into Friday, with storm chances
returning Friday night into Saturday night as a cool front sags
southward into the Ohio Valley ahead of a broad upper level
shortwave cresting the strong ridge and sliding east/southeastward
through the northern Great Lakes.

At least some severe potential appears possible Friday night into
Saturday night along and ahead of the boundary, despite the distance
from the primary upper level forcing, as the primed thermodynamic
environment will be paired with at least modest deep layer shear.
Damaging winds would be the primary threat, both given the overall
setup and climatologically speaking, as storms would likely tend to
grow upscale relatively quickly given a deep layer shear orientation
that is significantly boundary parallel. This remains quite
uncertain given model spread, but experimental machine learning
guidance is supportive of the potential.

Again, behind the front temperatures look to moderate quite a bit,
with a return to more northwesterly flow aloft. Some low
thunderstorm chances will return late in the period as another
disturbance rounds the ridge.

&&

.Aviation...(00Z TAF Issuance)
Issued at 707 PM EDT Tue Jul 25 2023

Impacts:
-SHRA and VCTS late tonight.
-Southerly wind gusts to 20kts tomorrow afternoon.

Discussion:

Light and variable conditions with clear skies will make way to
isolated to scattered showers late tonight into early tomorrow.
During the afternoon hours today, vsbys may fall as low as 6 miles
due to haze at LAF and IND. Showers may arrive as early as 08Z, but
think the primary threat will be from 10Z to 13Z with thunder
potential highest and LAF and HUF.  Additional storms are possible
late into the evening tomorrow. Southerly wind will strengthen after
12Z tomorrow with gusts to 20kts after 16Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Marcus/CM
Update...Updike
Short Term...White
Long Term...Nield
Aviation...White/Updike
Hazardous weather outlook, Jul 25, 3:49 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
349 PM EDT Tue Jul 25 2023

INZ021-028>031-035>049-051>057-060>065-067>072-262000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
349 PM EDT Tue Jul 25 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to widely scattered thunderstorms are possible later
tonight. Any thunderstorm that develops will produce lightning and
brief periods of heavy rainfall. The strongest storms may also
produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms appear possible on Wednesday. Expect frequent
lightning and heavy rain with any storms that develop. The main
severe hazard with Wednesday's storms will be damaging winds, but
isolated hail and perhaps an isolated tornado cannot be ruled out.

Additional thunderstorms will be possible Friday night into Saturday
night. While uncertain, there may be a risk for severe storms during
this time frame.

Peak afternoon heat index values will approach 100 to 105 degrees at
times from mid week into the early weekend. Interests can review
heat safety information at weather.gov/safety/heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday evening.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 26, 12:52 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 AM EDT Wed Jul 26 2023

INZ044-045-051-052-260530-
Clay IN-Putnam IN-Parke IN-Vigo IN-
1252 AM EDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of northeastern Vigo,
northwestern Clay, southern Parke and southwestern Putnam Counties
through 130 AM EDT...

At 1252 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rockville, or 14 miles northeast of Terre Haute,
moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brazil around 105 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 8738 3973 8738 3978 8694 3951 8695
TIME...MOT...LOC 0452Z 265DEG 19KT 3964 8723

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Puma
Special weather statement, Jul 26, 12:53 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1253 AM EDT Wed Jul 26 2023

INZ063>065-071-072-260545-
Brown IN-Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
1253 AM EDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of southwestern
Decatur, southeastern Brown, southern Bartholomew, northern Jackson
and Jennings Counties through 145 AM EDT...

At 1253 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Seymour, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Seymour around 105 AM EDT.

Other locations in the path of this storm include North Vernon and
Vernon.

This includes Interstate 65 between mile markers 48 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 8548 3893 8628 3899 8628 3899 8630
      3911 8631 3919 8551
TIME...MOT...LOC 0453Z 264DEG 21KT 3903 8597

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:06 AM EDTSevere Thunderstorm WarningINDJackson, Lawrence39 min
Jul 26, 12:13 AM EDTSevere Thunderstorm Warning Considerable damage threatINDParke, Vermillion, Vigo32 min
Jul 26, 12:52 AM EDTSpecial Weather StatementINDParke38 min
Jul 26, 12:53 AM EDTSpecial Weather StatementINDJennings52 min
Jul 26, 1:27 AM EDTSevere Thunderstorm WarningINDHendricks, Putnam33 min
Jul 26, 1:52 AM EDTSevere Thunderstorm WarningINDMorgan23 min
Jul 26, 1:55 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion35 min
Jul 26, 2:28 AM EDTSpecial Weather StatementINDHamilton, Johnson, Marion32 min
Jul 26, 3:04 AM EDTHeat AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more67 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.